Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 72, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2005, 7:32 AM CDT for Barnes County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2005, 7:32 AM CDT (12:32 UTC)
- Expired
- Jun 20, 2005, 8:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 90 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 5:20 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 201232 SVRFGF NDC003-201330- /O.NEW.KFGF.SV.W.0072.050620T1232Z-050620T1330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 732 AM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNES COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF VALLEY CITY * UNTIL 830 AM CDT. * AT 727 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF CLEVELAND TO 9 MILES SOUTHWEST OF MONTPELIER TO NEAR BERLIN... MOVING TO THE NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... URBANA AND LITCHVILLE AT 755 AM HASTINGS AND ECKELSON AT 800 AM SANBORN AT 805 AM LEAL AND KATHRYN AT 810 AM DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. LAT...LON 4722 9845 4664 9843 4664 9787 4723 9790 $$ JDS
1 follow-up statement
000 WWUS53 KFGF 201300 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 759 AM CDT MON JUN 20 2005 NDC003-201330- /O.CON.KFGF.SV.W.0072.000000T0000Z-050620T1330Z/ BARNES ND- 759 AM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 AM CDT FOR BARNES COUNTY... AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED 8 MILES SOUTH OF PILLSBURY...MOVING TO THE NORTHEAST AT 45 MPH. AT 740 AM CDT...70 MPH WINDS WERE REPORTED NEAR MONTPELIER. DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. LAT...LON 4722 9845 4664 9843 4664 9787 4723 9790 $$ JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:00 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 20, 4:00 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 400 AM CDT MON JUN 20 2005 .DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...THE LOW PRESSURE SYSTEM IS LOCATED BETWEEN PIR AND ABR...WITH A FRONTAL BOUNDARY EXTENDING NE ALONG A BWP-FFM-PKD LINE. LATEST AREA RADARS SHOW CONVECTION CONTINUING ALONG THE FRONT IN W MN. WHEN COMPARING MODELS...THE MODELS REMAIN SIMILAR...SO USED COMPROMISE FOR FORECAST AS ETA HAS BEEN DOING BETTER WITH TEMPS AND GFS WITH QPF LATELY. THE FRONT IS EXPECTED TO CONTINUE TO SAG S TODAY AS THE CONVECTION/MCS IN W ND AND W SD MOVES E. THE W CONVECTION IS EXPECTED TO FOLLOW THE FRONTAL ZONE INTO THE AREA...KEEPING THE CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE IN THE FORECAST FOR THE S HALF OF THE AREA TODAY. FOR TONIGHT INTO TUESDAY...HIGH PRESSURE SLOWLY BUILDS INTO THE AREA... WHICH WILL KEEP THE N HALF OF THE AREA DRY AND PUSH THE PRECIPITATION OUT OF THE S HALF OF THE AREA BY TUESDAY AFTERNOON. FOR WED...THE HIGH PRESSURE SYSTEM MOVES FAR ENOUGH E TO PUT E ND AND THE RED RIVER VALLEY IN THE ZONE FOR SOME FRINGE CONVECTION. NO PRECIPITATION IS EXPECTED AT THIS TIME FOR THU. WHEN LOOKING AT THE EXTENDED FORECAST...THE 500MB FLOW TURNS FROM SW TO MORE W/ZONAL... WITH HIGH PRESSURE DOMINATING INTO THE WEEKEND. THEREFORE...STILL HAVE PRETTY GOOD FORECAST CONTINUITY...SO ONLY MINIMAL CHANGES NEEDED IN EXTENDED FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH. MN...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH. && NG
Hazardous weather outlook, Jun 20, 6:55 AM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 655 AM CDT MON JUN 20 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211141- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 655 AM CDT MON JUN 20 2005 ...SEVERE WEATHER REMAINS POSSIBLE OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOS CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO DEVELOP COULD PRODUCE LOCALLY HEAVY RAINFALL .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR MORE THUNDERSTORMS CONTINUES ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA ON TUESDAY...ACROSS EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA ON WEDNESDAY...AND FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE NG
In the hours before
Local storm report, Jun 20, 2:09 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
209 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 AM NON-TSTM WND GST BLACKDUCK 47.73N 94.55W
06/20/2005 60 MPH BELTRAMI MN LAW ENFORCEMENT
SHERIFF DEPUTY REPORTS TRESS BENDING OVER AND BLINDING
RAIN.
1200 AM FLASH FLOOD 3 S KELLIHER 47.90N 94.45W
06/20/2005 BELTRAMI MN LAW ENFORCEMENT
WATER OVER HIGHWAY 72 FROM CORMORANT CREEK AND BATTLE
RIVER.
&&
EWENSSpecial weather statement, Jun 20, 5:39 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 539 AM CDT MON JUN 20 2005 MNZ003-024-027>032-040-NDZ038>039-049-052>053-201500- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 1000 AM CDT MONDAY MORNING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BECKER CLAY IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES BARNES CASS RANSOM RICHLAND SARGENT INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY CITY AND WAHPETON.
Local storm report, Jun 20, 7:01 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 1 N GILBY 48.10N 97.47W
06/19/2005 GRAND FORKS ND LAW ENFORCEMENT
DISPATCH RELAYED REPORT FROM PUBLIC OF TORNADO NEAR
GILBY.
0410 PM TORNADO 3 SE JOHNSTOWN 48.11N 97.42W
06/19/2005 GRAND FORKS ND LAW ENFORCEMENT
DEPUTY REPORTS TORNADO 2.5 SOUTH AND 1.75 E OF JOHNSTOWN
MOVING EAST...BRIEF TOUCHDOWN.
0619 PM FUNNEL CLOUD 3 NW GRAND FORKS 47.95N 97.12W
06/19/2005 GRAND FORKS ND OFFICIAL NWS OBS
FUNNEL VIEWED FROM NWS OFFICE
0708 PM TORNADO 3 NNW EUCLID 48.01N 96.66W
06/19/2005 POLK MN LAW ENFORCEMENT
BRIEF TOUCHDOWN REPORTED BY DEPUTY NEAR INTERSECTION OF
U.S. HWY 75 AND COUNTY RD 21.
1200 AM FLASH FLOOD 3 S KELLIHER 47.90N 94.45W
06/20/2005 BELTRAMI MN LAW ENFORCEMENT
WATER OVER HIGHWAY 72 FROM CORMORANT CREEK AND BATTLE
RIVER.
1251 AM NON-TSTM WND GST BLACKDUCK 47.73N 94.55W
06/20/2005 60 MPH BELTRAMI MN LAW ENFORCEMENT
SHERIFF DEPUTY REPORTS TRESS BENDING OVER AND BLINDING
RAIN.
&&
DRIDDLELocal storm report, Jun 20, 7:05 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND GST HAMPDEN 48.54N 98.65W
06/19/2005 103 MPH RAMSEY ND PARK/FOREST SRVC
MEASURED AT RAWS SITE
&&
DRIDDLELocal storm report, Jun 20, 7:10 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM TSTM WND GST HAMPDEN 48.54N 98.65W
06/19/2005 103 MPH RAMSEY ND PARK/FOREST SRVC
MEASURED AT RAWS SITE
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:14 AM CDT | Severe Thunderstorm Warning | FGF | Ransom | 61 min |
| Jun 20, 7:16 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 59 min |
| Jun 20, 7:31 AM CDT | Flash Flood Warning | FGF | Ransom, Sargent | 6 hr |
| Jun 20, 7:55 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 65 min |
| Jun 20, 8:12 AM CDT | Severe Thunderstorm Warning | FGF | Ransom | 48 min |
| Jun 20, 8:15 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 61 min |
| Jun 20, 8:24 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 66 min |
| Jun 20, 8:33 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 23 min |
| Jun 20, 9:02 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 43 min |
| Jun 20, 9:30 AM CDT | Tornado Warning | FGF | Richland | 28 min |
| Jun 20, 9:38 AM CDT | Flash Flood Warning | FGF | Richland | 12 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.